Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 207 (4), 386-9

Erythema Multiforme-Like Drug Eruption With Oral Involvement After Intake of Leflunomide

Affiliations
Case Reports

Erythema Multiforme-Like Drug Eruption With Oral Involvement After Intake of Leflunomide

Tobias W Fischer et al. Dermatology.

Abstract

Leflunomide is an antirheumatic agent of the type of a 'disease-modifying antirheumatic drug'. In rare cases, severe skin reactions up to the extreme expression of toxic epidermal necrolysis have been observed. A female patient with rheumatoid arthritis had been treated with systemic steroids and methotrexate for 2 years. Five weeks prior to admission to our hospital methotrexate was replaced by leflunomide. Three weeks after initiation of leflunomide therapy a progressive generalized erythema with blistering formation occurred accompanied by increase of body temperature, chills and erosive lesions on the lips and oral mucosa. The palmar and plantar surfaces revealed edema, erythema and pulpitis with epidermolysis. On histologic examination necrotic keratinocytes and epidermal spongiosis were observed. After administration of high-dose prednisolone and topical treatment the patient recovered within 14 days. This is one of the few cases of severe drug reaction after intake of leflunomide. Therefore, the indication of this relatively new drug should be considered carefully.

Similar articles

See all similar articles

Cited by 5 PubMed Central articles

Publication types

LinkOut - more resources

Feedback